Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 23, 2018, 7:07 PM CDT for Attala County, Choctaw County, Webster County, Mississippi. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 7:07 PM CDT (00:07 UTC)
- Expired
- May 23, 2018, 9:00 PM CDT
- In force
- 113 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Attala County, MS, Choctaw County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 114 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1579 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107
WGUS54 KJAN 240007
FFWJAN
MSC007-019-155-240200-
/O.NEW.KJAN.FF.W.0033.180524T0007Z-180524T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
707 PM CDT WED MAY 23 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Western Choctaw County in central Mississippi...
Northeastern Attala County in central Mississippi...
Southwestern Webster County in north central Mississippi...
* Until 900 PM CDT.
* At 707 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Eupora, Ethel, French Camp and Mccool.
Additional rainfall amounts of 2 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3335 8927 3307 8936 3309 8953 3329 8946
3329 8945 3344 8943 3343 8941 3345 8940
3346 8938 3346 8943 3359 8940 3359 8924
$$
JM1 follow-up statement
863
WGUS74 KJAN 240158
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
858 PM CDT WED MAY 23 2018
MSC007-019-155-240202-
/O.EXP.KJAN.FF.W.0033.000000T0000Z-180524T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw MS-Attala MS-Webster MS-
858 PM CDT WED MAY 23 2018
...THE FLASH FLOOD WARNING FOR WESTERN CHOCTAW...NORTHEASTERN ATTALA
AND SOUTHWESTERN WEBSTER COUNTIES WILL EXPIRE AT 900 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3335 8927 3307 8936 3309 8953 3329 8946
3329 8945 3344 8943 3343 8941 3345 8940
3346 8938 3346 8943 3359 8940 3359 8924
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:41 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 23, 2:41 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Jackson MS 241 PM CDT Wed May 23 2018 .DISCUSSION... Today and Tonight...Not to sound like a broken record, but the warm and humid conditions will persist across the ArkLaMiss through the forecast period. Convection from this afternoon will continue to develop through early evening, before gradually beginning to dissipate after sunset and daytime heating wanes. With such a deeply moist and unstable airmass over the region, a few strong storms are possible during the rest of the afternoon, with an isolated storm potentially reaching severe limits. Gusty winds will be the primary concern with such storms, but small hail can't be ruled out. Frequent cloud to ground lightning strikes and very heavy downpours can both be expected. Scattered clouds will linger across a good portion of the forecast area overnight. While I won't rule out a stray shower during the overnight hours, it currently looks like most of the activity will have subsided by midnight. Overnight lows will remain on par with those observed the past several night, as they fall into the upper 60s to lower 70s. Currently, Thursday looks to yet again be a carbon copy of the previous day. Highs will warm to around 90 under partly to mostly cloudy skies. As the warming ensues and our atmosphere further destabilizes, scattered to numerous showers and storms will begin developing across the forecast area. As we've seen the past few days, a few strong storms look possible, with an isolated storm reaching severe limits not entirely out of the question. /19/ .Thursday night through Tuesday: The primary focus will be for a summer like pattern with scattered convection until we get to the weekend into early next week for a subtropical or tropical like disturbance tracking from the northern gulf. There will be some ridging followed by some troughiness with weak flow over the forecast area through the period. Pwats will from around 1.8 inches until we get into the later half of the weekend into early next week with amounts exceeding 2 inches. For Thursday into Friday look for scattered convection during the heat of the day which will decrease some the evening. This will change as we get richer moisture coming out of the gulf with the subtropical or tropical feature settling in the northern gulf. Expect thunderstorm coverage to increase and to last through the night during the weekend into early next week. With daytime heating, good instability and light flow through the atmospheric column isolated strong to severe storms will be possible with some microburst potential for gusty winds. Also with light flow could also get slow moving storms with locally heavy rainfall, esp when they train over the same area for flash flooding issues. As far as the gulf disturbance is concern models and their ensembles have a range of solutions from landfall off the southeast Louisiana coast to northwest Florida. If it goes a more eastern route we will be less affected by any heavy rainfall, and vice versa if the route goes closer to the area we could get more effected by heavy rainfall. WPC has the low pressure disturbance making landfall on the Southeast Louisiana coast and tracks it west across Southern Louisiana. NHC projects a 60 percent chance of the system becoming a tropical depression in 5 days in the northern gulf. We will continue to monitor this system in future model runs. Daily highs will be in the 80s. Nightly lows will be around the middle 60s to the lower 70s. Adjusted for higher pops over the weekend into early next week going toward WPC guidance on the low track./17/ && .AVIATION... 18Z TAF discussion: Scattered to numerous showers and storms are expected across the area this afternoon and early evening. Although VFR flight categories will prevail at sites through much of the forecast period, degraded ceilings and/or visibilities from convection observed on-station will result in categories briefly falling to MVFR/IFR status. Gusty winds and small hail will be possible with the most intense storms. Frequent lightning strikes and heavy downpours will accompany all of today's activity. Surface winds will be from the east northeast around 5 knots. These will become light to calm overnight into Thursday morning. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 89 69 87 / 31 53 32 63 Meridian 69 88 68 87 / 29 51 34 70 Vicksburg 71 89 70 88 / 28 57 28 51 Hattiesburg 68 88 68 87 / 40 63 34 73 Natchez 70 88 69 87 / 25 63 32 54 Greenville 71 89 71 88 / 22 34 22 44 Greenwood 70 89 70 88 / 22 34 22 49 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17/19
Hazardous weather outlook, May 23, 2:12 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 212 PM CDT Wed May 23 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 212 PM CDT Wed May 23 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 19 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 23, 6:33 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
633 PM CDT WED MAY 23 2018
MSZ056-057-240000-
Smith MS-Jasper MS-
633 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN JASPER AND NORTHEASTERN
SMITH COUNTIES UNTIL 700 PM CDT...
At 633 PM CDT, Meteorologists were tracking a strong thunderstorm
over Turnerville, or 9 miles north of Stringer, moving southwest at
15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bay Springs, Pineville, Turnerville, Burns, Louin, Montrose and
Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3187 8919 3215 8960 3222 8941 3222 8931
3205 8905
TIME...MOT...LOC 2333Z 043DEG 14KT 3200 8922
JMSpecial weather statement, May 23, 6:40 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
640 PM CDT WED MAY 23 2018
MSZ073-240030-
Lamar MS-
640 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAMAR COUNTY UNTIL 730
PM CDT...
At 640 PM CDT, Meteorologists were tracking a strong thunderstorm
near Purvis, or 7 miles southwest of West Hattiesburg, moving
southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pine Ridge around 650 PM CDT.
Purvis around 705 PM CDT.
Baxterville around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 8948 3100 8948 3100 8950 3101 8950
3101 8951 3111 8966 3118 8965 3134 8946
3126 8935 3115 8935 3098 8944 3098 8947
TIME...MOT...LOC 2340Z 037DEG 9KT 3123 8944
BYBSpecial weather statement, May 23, 6:41 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Jackson MS 641 PM CDT WED MAY 23 2018 MSZ036-037-042>044-050-240015- Scott MS-Attala MS-Leake MS-Yazoo MS-Madison MS-Holmes MS- 641 PM CDT WED MAY 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HOLMES...SOUTHERN LEAKE...SOUTHWESTERN ATTALA...NORTHWESTERN SCOTT...EASTERN YAZOO AND NORTHEASTERN MADISON COUNTIES UNTIL 715 PM CDT... At 640 PM CDT, Meteorologists were tracking a strong thunderstorm near Camden, or 13 miles west of Carthage, moving south at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carthage, Pickens, Camden, Tuscola, Farmhaven, Vaughan, Ludlow, Cameron, Walnut Grove, Lena and Standing Pine. LAT...LON 3301 9002 3267 8936 3248 8962 3280 9010 TIME...MOT...LOC 2340Z 007DEG 18KT 3275 8976 JM
Special weather statement, May 23, 6:55 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
655 PM CDT WED MAY 23 2018
MSZ047-053-240030-
Warren MS-Claiborne MS-
655 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAIBORNE AND SOUTH
CENTRAL WARREN COUNTIES UNTIL 730 PM CDT...
At 654 PM CDT, Meteorologists were tracking a strong thunderstorm
near Yokena, or 18 miles south of Vicksburg, moving north at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Claiborne
and south central Warren Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3210 9105 3210 9103 3212 9103 3214 9100
3216 9100 3216 9102 3219 9101 3212 9085
3195 9088 3194 9100 3201 9108
TIME...MOT...LOC 2354Z 183DEG 5KT 3208 9098
JMSpecial weather statement, May 23, 7:01 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
701 PM CDT WED MAY 23 2018
MSZ043-048-049-240045-
Hinds MS-Rankin MS-Madison MS-
701 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT RANKIN...EAST CENTRAL HINDS AND
SOUTHEASTERN MADISON COUNTIES UNTIL 745 PM CDT...
At 701 PM CDT, Meteorologists were tracking a strong thunderstorm
over Pisgah, or 11 miles southeast of Canton, moving southwest at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Goshen Springs around 710 PM CDT.
Fannin around 720 PM CDT.
Pearl, Brandon, Flowood and Monterey around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3231 9044 3261 8993 3253 8977 3248 8976
3208 8983
TIME...MOT...LOC 0001Z 029DEG 21KT 3250 8989
BYBSpecial weather statement, May 23, 7:03 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT WED MAY 23 2018
MSZ056-057-240030-
Smith MS-Jasper MS-
703 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER AND
NORTHEASTERN SMITH COUNTIES UNTIL 730 PM CDT...
At 702 PM CDT, Meteorologists were tracking a strong thunderstorm
near Raleigh, or 18 miles northwest of Stringer, moving south at 10
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Raleigh around 720 PM CDT.
Other locations impacted by this storm include Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3202 8957 3222 8956 3222 8943 3219 8931
3181 8924
TIME...MOT...LOC 0002Z 353DEG 7KT 3206 8948
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:01 PM CDT | Special Weather Statement | JAN | Rankin | 44 min |
| May 23, 7:03 PM CDT | Special Weather Statement | JAN | Smith | 27 min |
| May 23, 7:23 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 52 min |
| May 23, 7:28 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott | 47 min |
| May 23, 7:33 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 42 min |
| May 23, 7:58 PM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 85 min |
| May 23, 8:02 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 43 min |
| May 23, 8:15 PM CDT | Special Weather Statement | JAN | Rankin | 30 min |
| May 23, 8:27 PM CDT | Special Weather Statement | JAN | Hinds | 33 min |
| May 23, 8:44 PM CDT | Special Weather Statement | JAN | Warren | 31 min |
| May 23, 9:19 PM CDT | Special Weather Statement | JAN | Warren | 41 min |
| May 24, 3:58 PM CDT | Special Weather Statement | JAN | Lowndes | 32 min |
| May 24, 4:56 PM CDT | Special Weather Statement | JAN | Lauderdale | 34 min |
| May 24, 4:58 PM CDT | Special Weather Statement | JAN | Forrest | 32 min |
| May 24, 5:17 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 43 min |
| May 24, 6:05 PM CDT | Special Weather Statement | JAN | Forrest | 40 min |
| May 24, 6:18 PM CDT | Special Weather Statement | JAN | Covington | 27 min |
| May 24, 6:22 PM CDT | Special Weather Statement | JAN | Simpson | 38 min |
| May 24, 6:49 PM CDT | Special Weather Statement | JAN | Grenada, Montgomery | 26 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.